Non-homogeneous random walks with non-integrable increments and heavy-tailed random walks on strips

Ostap Hryniv (University of Durham)
Iain M. MacPhee (University of Durham)
Mikhail V. Menshikov (University of Durham)
Andrew R. Wade (University of Strathclyde)


We study asymptotic properties of spatially non-homogeneous random walks with non-integrable increments, including transience, almost-sure bounds, and existence and non existence of moments for first-passage and last-exit times. In our proofs we also make use of estimates for hitting probabilities and large deviations bounds. Our results are more general than existing results in the literature, which consider only the case of sums of independent (typically, identically distributed) random variables. We do not assume the Markov property. Existing results that we generalize include a circle of ideas related to the Marcinkiewicz-Zygmund strong law of large numbers, as well as more recent work of Kesten and Maller. Our proofs are robust and use martingale methods. We demonstrate the benefit of the generality of our results by applications to some non-classical models, including random walks with heavy-tailed increments on two-dimensional strips, which include, for instance, certain generalized risk processes.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-28

Publication Date: August 2, 2012

DOI: 10.1214/EJP.v17-2216


  • Aspandiiarov, S.; Iasnogorodski, R. Tails of passage-times and an application to stochastic processes with boundary reflection in wedges. Stochastic Process. Appl. 66 (1997), no. 1, 115-145. MR1431874
  • Aspandiiarov, S.; Iasnogorodski, R.; Menshikov, M. Passage-time moments for nonnegative stochastic processes and an application to reflected random walks in a quadrant. Ann. Probab. 24 (1996), no. 2, 932-960. MR1404537
  • Baum, L.E. On convergence to $+\infty$ in the law of large numbers. Ann. Math. Statist. 34 (1963), 219-222. MR0143240
  • Baum, L.E.; Katz, M. Convergence rates in the law of large numbers. Trans. Amer. Math. Soc. 120 (1965), 108-123. MR0198524
  • Chow, Y.S.; Zhang, C.-H. A note on Feller's strong law of large numbers. Ann. Probab. 14 (1986), no. 3, 1088-1094. MR0841610
  • Denisov, D.; Foss, S.; Korshunov, D. Tail asymptotics for the supremum of a random walk when the mean is not finite. Queueing Syst. 46 (2004), no. 1-2, 15-33. MR2072274
  • Derman, C.; Robbins, H. The strong law of large numbers when the first moment does not exist. Proc. Nat. Acad. Sci. U.S.A. 41 (1955), 586-587. MR0070873
  • Erickson, K.B. The strong law of large numbers when the mean is undefined. Trans. Amer. Math. Soc. 185 (1973), 371-381. MR0336806
  • Falin, G.I. Ergodicity of random walks in a semistrip. (Russian) Mat. Zametki 44 (1988), no. 2, 225-230, 287; translation in Math. Notes 44 (1988), no. 1-2, 606-608 MR0969272
  • Fayolle, G.; Malyshev, V.A.; Menshikov, M.V. Topics in the constructive theory of countable Markov chains. Cambridge University Press, Cambridge, 1995. iv+169 pp. ISBN: 0-521-46197-9 MR1331145
  • Feller, W. A limit theorem for random variables with infinite moments. Amer. J. Math. 68 (1946), 257-262. MR0016569
  • Gillis, J. Correlated random walk. Proc. Cambridge Philos. Soc. 51 (1955), 639-651. MR0072382
  • Griffin, P.S. An integral test for the rate of escape of $d$-dimensional random walk. Ann. Probab. 11 (1983), no. 4, 953-961. MR0714958
  • Gut, A. Probability: a graduate course. Springer Texts in Statistics. Springer, New York, 2005. xxiv+603 pp. ISBN: 0-387-22833-0 MR2125120
  • Hu, Y.; Nyrhinen, H. Large deviations view points for heavy-tailed random walks. J. Theoret. Probab. 17 (2004), no. 3, 761-768. MR2091560
  • Jara, M.; Komorowski, T.; Olla, S. Limit theorems for additive functionals of a Markov chain. Ann. Appl. Probab. 19 (2009), no. 6, 2270-2300. MR2588245
  • Kallenberg, O. Foundations of modern probability. Second edition. Probability and its Applications. Springer-Verlag, New York, 2002. xx+638 pp. ISBN: 0-387-95313-2 MR1876169
  • Kesten, H. The limit points of a normalized random walk. Ann. Math. Statist. 41 (1970), 1173-1205. MR0266315
  • Kesten, H.; Maller, R.A. Two renewal theorems for general random walks tending to infinity. Probab. Theory Related Fields 106 (1996), no. 1, 1-38. MR1408415
  • Kesten, H.; Maller, R.A. Random walks crossing power law boundaries. Studia Sci. Math. Hungar. 34 (1998), no. 1-3, 219-252. MR1645198
  • Key, E.S. Recurrence and transience criteria for random walk in a random environment. Ann. Probab. 12 (1984), no. 2, 529-560. MR0735852
  • Kipnis, C.; Varadhan, S.R.S. Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions. Comm. Math. Phys. 104 (1986), no. 1, 1-19. MR0834478
  • Krámli, A.; Szász, D. Random walks with internal degrees of freedom. I. Local limit theorems. Z. Wahrsch. Verw. Gebiete 63 (1983), no. 1, 85-95. MR0699788
  • Kruglov, V.M. A strong law of large numbers for pairwise independent identically distributed random variables with infinite means. Statist. Probab. Lett. 78 (2008), no. 7, 890-895. MR2398364
  • Lamperti, J. Criteria for the recurrence or transience of stochastic process. I. J. Math. Anal. Appl. 1 (1960), 314-330. MR0126872
  • Lamperti, J. Criteria for stochastic processes. II. Passage-time moments. J. Math. Anal. Appl. 7 (1963), 127-145. MR0159361
  • Loève, M. Probability theory. I. Fourth edition. Graduate Texts in Mathematics, Vol. 45. Springer-Verlag, New York-Heidelberg, 1977. xvii+425 pp. MR0651017
  • Malyshev, V.A. Homogeneous random walks on the product of finite set and a half-line, Veroyatnostnye Metody Issledovania (Probability Methods of Investigation) (A.N. Kolmogorov, ed.), vol. 41, Moscow State University, Moscow, 1972, pp. 5--13 (Russian).
  • Menshikov, M.V.; Vachkovskaia, M.; Wade, A.R. Asymptotic behaviour of randomly reflecting billiards in unbounded tubular domains. J. Stat. Phys. 132 (2008), no. 6, 1097-1133. MR2430776
  • Menshikov, M.V.; Wade, A.R. Rate of escape and central limit theorem for the supercritical Lamperti problem. Stochastic Process. Appl. 120 (2010), no. 10, 2078-2099. MR2673989
  • Merkl, F.; Rolles, S.W.W. Edge-reinforced random walk on a ladder. Ann. Probab. 33 (2005), no. 6, 2051-2093. MR2184091
  • Pruitt, W.E. The rate of escape of random walk. Ann. Probab. 18 (1990), no. 4, 1417-1461. MR1071803
  • Resnick, S. Adventures in stochastic processes. Birkhäuser, Boston, MA, 1992. xii+626 pp. ISBN: 0-8176-3591-2 MR1181423
  • Rogers, L.C.G. Recurrence of additive functionals of Markov chains. Sankhyā Ser. A 47 (1985), no. 1, 47-56. MR0813443
  • Sato, K.-I. Lévy processes and infinitely divisible distributions. Cambridge Studies in Advanced Mathematics, 68. Cambridge University Press, Cambridge, 1999. xii+486 pp. ISBN: 0-521-55302-4 MR1739520
  • Shepp, L.A. Symmetric random walk. Trans. Amer. Math. Soc. 104 (1962), 144-153. MR0139212
  • Shepp, L.A. Recurrent random walks with arbitrarily large steps. Bull. Amer. Math. Soc. 70 (1964), 540-542. MR0169305
  • Stout, W.F. Almost sure convergence. Probability and Mathematical Statistics, Vol. 24. Academic Press, New York, 1974. x+381 pp. MR0455094

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.